If your dog ate Tylenol, you are right to be concerned. Tylenol is harmful to dogs and it's one of the most common drugs found in human households so it's not too unusual for dogs to happen to ingest pills that dog owners may have accidentally dropped. At other times, it may happen that dog owners aren't aware of Tylenol toxicity and happen to purposely give Tylenol to dogs for pain control in wrong dosages, only to acknowledge later the harmful effects. Veterinarian Dr. Ivana shares what to do if your dog ate Tylenol and why it's import to seek veterinary assistance.
Tylenol Dangers in Dogs
Tylenol contains the active ingredient acetaminophen. Classified as an antipyretic and mild analgesic, Tylenol acts like a fever reducer and pain reliever. Sadly, our companion animals can be quite sensitive to Tylenol, or better said, to its active ingredient. Many vets list Tylenol as one of the most common household poisons. In 2008 alone, animal poison control centers, received around 10.000 calls involving ibuprofen, acetaminophen and aspirin misuse.
Tylenol can be sometimes used for mild pain and fever in dogs, but strictly only under a vet’s care and specific instructions. It should be well-noted that Tylenol is fatal to cats and therefore must never be administered to them.
Extrapolating doses from humans to dogs can be quite dangerous. Using the online available calculators can also be dangerous. Instead of making a misinformed decision, talk to your vet about the safe doses and stick to his/hers instructions.
For example, Tylenol must not be used in larger/smaller amounts than the instructed and for longer than recommended. Tylenol can also cause toxicity if: given in doses larger than the recommended, or given in doses smaller than the recommended but over a prolonged period of time (cumulative toxic effects).
Tylenol must not be used in pregnant dogs, nursing mothers (passes through the milk and can harm the babies), dogs with pre-existing liver issues and in young puppies.
Tylenol Poisoning in Dogs
Both dogs and cats are sensitive to acetaminophen. However, cats are between 7 and 10 times more susceptible to acetaminophen toxicity. Tylenol passes through the digestive system fast and significant amounts of acetaminophen reach the bloodstream within 30 minutes of ingestion. It reaches peak concentration in 30 to 60 minutes. Therefore its toxic effects kick in really fast.
Normally, the acetaminophen is metabolized and broken down in the liver. Its main metabolite (N-acetyl-p-benzoquinoneimine or NAPQI) is toxic. To reduce its toxicity, in humans, NAPQI goes through two processes – sulfation and glucuronidation. Dogs and cats lack the ability to perform these processes. That is why acetaminophen is toxic for pets.
Tylenol’s toxic effects are manifested in two forms: red blood cells damage and liver damage. Generally speaking, dogs and cats can develop both toxicity forms. However, cats are more prone to red blood cells damage while dogs are more prone to liver damage.
Red blood cells damage: NAPQI binds to red blood cells thus causing damage. The binding alters the oxygen-carrying protein (called hemoglobin) into a molecule that no longer has the ability to carry oxygen (called methemoglobin). The inability to carry oxygen leads to blood discoloration (from red to brown). If the blood cannot carry oxygen, the body’s vital organs become oxygen-deprived which results in widespread tissue and organ failure.
Liver damage: NAPQI binds to the liver cells thus causing damage. If the damage is significant or if it affects too much liver cells, the result is hepato-biliary necrosis (a condition characterized by liver cells and tissue dying off) and eventually liver failure.
Signs of Tylenol Poisoning in Dogs
As mentioned, Tylenol can cause toxicity when given in doses larger than recommended, or given in doses smaller than the recommended but over a prolonged period of time (cumulative toxic effects). Dogs with Tylenol poisoning will manifest the following signs and symptoms:
- Abdominal pain
- Difficult or rapid breathing
- Stretching and straining
- Brown discoloration of the blood and urine
- Brown discoloration of the gums which then turn to blue discoloration (cyanosis)
- Swelling of the face and/or paws
Usually the diagnosis is based on the history of recent exposure (swallowing pills). Sometimes owners can be reluctant to admit that they have given over the counter medications to their dogs. In such cases, the diagnosis is based on the results of the physical examination and the associated signs and symptoms.
Medications for Dogs With Separation Anxiety
There are several medications for dogs with separation anxiety, but in order to be effective, they need to be accompanied by a behavior modification plan. With dogs suffering from separation anxiety to the point of it affecting their physical and emotional wellbeing, it's important tackling the issue correctly. Veterinarian Dr. Ivana lists several medications for dogs with separation anxiety.
Ask the Vet: Help, My Dog Walks as if Drunk!
If your dog walks as if drunk, you are right to be concerned. Dogs, just like humans, may be prone to a variety of medical problems with some of them causing dogs to walk around with poor coordination. Veterinarian Dr. Ivana shares a variety of reasons why a dog may walk as if drunk.
Are Miniature Schnauzers Hyper?
To better understand whether miniature schnauzers are hyper it helps to take a closer look into this breed's history and purpose. Of course, as with all dogs, no general rules are written in stone when it come to temperament. You may find some specimens who are more energetic and others who are more on the mellow side.
Once the diagnosis is set, to assess the extent of damage, the vet will suggest performing certain tests like complete blood cell count, chemistry panels abdominal X-rays and ultrasonography.
Help, My Dog Ate Tylenol!
If your dog ate Tylenol you may wonder what should be done. The exact strategy depends on how fast treatment was initiated. If the acetaminophen has not yet reached the bloodstream, the goal is to eliminate the drug before it is absorbed. There are two options to achieve this:
1) By inducing vomiting- usually performed at home, but it can also be performed in the vet’s office. Home owners usually provoke vomiting with 3 percent hydrogen peroxide (ask your vet how and how much to give) while vets use specific drugs.
2) By flushing out the contents of the stomach – this procedure requires general anesthesia and can only be performed by a veterinary professional.
Additionally, the vet is likely to administer activated charcoal (tablets or liquid). The activated charcoal helps by slowing down the absorption of the remaining toxins.
If the acetaminophen has reached the bloodstream, the goal is to neutralize its effects. This can be achieved through:
Using the specific antidote – the specific antidote for acetaminophen is called N-acetylcysteine. This antidote prevents liver and red blood cells damage by limiting the formation of the acetaminophen’s toxic metabolites.
Administering fluid therapy – I.V. fluids promote faster toxin circulation and elimination from the body.
What's the Tylenol poisoning prognosis? The prognosis depends on three factors: how fast was the condition recognized, how fast was the condition diagnosed and how fast was the condition treated. If your dog ate Tylenol therefore contact your vet at once.
The Bottom Line
An ounce of prevention is worth a pound of cure. Most acetaminophen toxicity cases in dogs are accidental, the dog found and chewed the bottle containing pills or the dog ate pills that have fallen on the floor. Unfortunately, some acetaminophen toxicity cases occur because dog owners are not aware of the drug’s toxic effects. It goes without saying that using human medications for dogs without being instructed to do so by a veterinary professional is irresponsible and reckless.
On the bright side, almost all cases of acetaminophen poisoning are preventable. All you need to do is avoid using non-prescribed human meds and keep your meds out of your dog’s reach and sight.
Vets rarely prescribe Tylenol for good reasons. This is because managing safe administration while avoiding all possible side-effects and complications can be rather challenging. Luckily, with so many safer and far less toxic alternatives, using Tylenol is completely avoidable.
About the Author
Dr. Ivana Crnec is a graduate of the University Sv. Kliment Ohridski’s Faculty of Veterinary Medicine in Bitola, Republic of Macedonia.
She currently practices as a veterinarian in Bitola and is completing her postgraduate studies in the Pathology of Domestic Carnivores at the Faculty of Veterinary Medicine in Zagreb, Croatia.
Ivana’s research has been published in international journals, and she regularly attends international veterinary conferences.